Display Settings:

Format

Send to:

Choose Destination
See comment in PubMed Commons below
J Nutr. 2005 Apr;135(4):746-52.

Dietary retinoic acid alters vitamin A kinetics in both the whole body and in specific organs of rats with low vitamin A status.

Author information

  • 1Department of Nutritional Sciences, The Pennsylvania State University, University Park, PA 16802, USA.

Abstract

To study the effects of exogenous retinoic acid on vitamin A (VA) metabolism, we analyzed previously collected tracer kinetic data on VA dynamics in rats with low vitamin A (LA) status either with (LA+RA) or without (LA) retinoic acid supplementation. In spite of low VA intake ( approximately 7 nmol/d), the LA+RA rats were in a slight positive VA balance (0.325 nmol/d vs. -0.168 for LA) for 35 d after administration of [(3)H]retinol-labeled plasma. Using the Windows version of the Simulation, Analysis and Modeling software, we determined that the VA disposal rate was lower in LA+RA than in LA rats (3.98 vs. 5.00 nmol/d) as was the system fractional catabolic rate (0.0548 vs. 0.110 d(-1)). Model-predicted traced mass and residence times (the average time that a molecule of retinol spends in an organ before irreversible loss) were higher for liver (19.4 vs. 1.8 nmol; 5.0 vs. 0.36 d), kidneys (7.0 vs. 2.1 nmol; 1.4 vs. 0.42 d), small intestine (2.1 vs. 0.42 nmol; 0.43 vs. 0.084 d), and lungs (3.2 vs. 0.10 nmol; 1.6 vs. 0.021 d) in the LA+RA compared with the LA rats; there were no major differences for eyes, testes, adrenal glands, or remaining carcass. We conclude that RA supplementation of rats with low VA status affects VA metabolism at both the whole-body level and in specific organs. These organs (liver, kidneys, small intestine, and lungs) have the enzymatic capability and an appropriate cell type to store retinyl esters.

PMID:
15795428
[PubMed - indexed for MEDLINE]
Free full text
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for HighWire
    Loading ...
    Write to the Help Desk